Background: Long-term antiepileptic drug (AED) therapy is a known risk factor for bone loss and fractures. Vitamin D deficiency is frequently cited as a cause for bone loss in patients who have seizures.
Objective: To determine whether men who have seizures, but who are otherwise healthy, suffer substantial bone loss in the hip while taking AEDs.
Patients and methods: We prospectively examined femoral neck bone mineral density (BMD) by dual-energy x-ray absorptiometry in 81 consecutive men, aged between 25 and 54 years old (mean age, 45 years), who were attending an outpatient seizure clinic. Low BMD values were analyzed for known risk factors for bone loss. Dual-energy x-ray absorptiometry scans were repeated in 54 patients, 12 to 29 months later (mean, 19 months), to assess the rate of change in BMD over time.
Results: Multivariate linear regression analysis revealed that age (P<.001) and time receiving AEDs (P<.003) were the 2 important risk factors associated with low femoral neck BMD. Neither vitamin D deficiency, hypogonadism, cigarette smoking, nor excess alcohol intake were associated with low BMD after correcting for age and time on AEDs. Longitudinal analysis of femoral neck BMD revealed that only those in the youngest age group (25-44 years) showed significant declines in femoral neck BMD (1.8% annualized loss; 95% confidence interval, -3.1 to -0.9; P<.003) while receiving AED therapy. There was no evidence that a specific type of AED was more causally related to bone loss in this group although most patients were taking phenytoin sodium or carbamazepine during the longitudinal assessment.
Conclusions: Long-term AED therapy in young male patients who have seizures causes significant bone loss at the hip in the absence of vitamin D deficiency. Dual-energy x-ray absorptiometry scanning of the hip is useful in identifying patients who are particularly susceptible to rapid bone loss while taking AEDs.